Hail, Clay
- When
- May 2, 1:05 PM CST
- Where
- Clay County, 1 mi NE of Pheba
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- STORM CHASER
- Coordinates
- 33.600, -88.933
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 10:55 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1155 AM CDT FRI MAY 02 2003 WILL ISSUE AND UPDATE TO REWORD SKY CONDITION...AS MUCH OF THE FA IS UNDER MO SUNNY P/C SKIES. WILL OPT TO WORD P/C AS CU WILL INCREASE IN COVERAGE THIS AFTERNOON. WILL LEAVE MO CLOUDY ALONG THE NORTH AND EAST DUE TO THE CURRENT CU FIELD AND MID-LEVEL DECK. WILL ALSO RAISE TEMPS TO SAY MID 80S AREA WIDE...AS ALL LOCATIONS ARE IN THE LOWER 80S AS OF 16Z. WILL BUMP UP POPS ALONG AND NORTH OF I-20 TO 50% AND LEAVE THE SOUTH AT 40%. THIS IS DUE TO AREAS NORTH OF I-20 BEING IN THE VICINITY OF AN OLD SFC BOUNDARY. THIS WILL HELP FOCUS MOISTURE CONVERGENCE WHICH WILL ALLOW FOR CONVECTION TO FIRE. THE 12Z SOUNDING INDICATES STRONG INSTABILITY IN PLACE AND WHEN CELLS BEGIN TO FIRE...THEY SHOULD BECOME SEVERE. MODIFIED 12Z SOUNDING WITH A 84 DEGREE TEMP / 69 DEWPT...YIELDS 4000-4500 J/KG LIFTED INDICES ARE AROUND -11. NEEDLESS TO SAY VERY UNSTABLE. THE LIMITING FACTOR HERE IS THE DEEP LAYER SHEAR...WHICH IS ON THE LOW SIDE. HOWEVER...THE ONLY THING THIS WILL CAUSE IS GOLFBALL SIZED HAIL FROM BECOMING BASEBALL SIZED HAIL. WITH THIS IN MIND WILL WORD A FEW SEVERE IN ZONES. THE ZFP WILL BE OUT SHORTLY WITH AN UPDATED HWO OUT AROUND 1 PM. .JAN... AR...NONE. LA...NONE. MS...NONE. 36
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 141 PM CDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A WEAK SURFACE BOUNDARY WILL MOVE INTO THE ARKLAMISS REGION EARLY THIS AFTERNOON. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP NORTH OF INTERSTATE 20...MAINLY ALONG THE HIGHWAY 82 CORRIDOR...AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...THE SURFACE BOUNDARY COMBINED WITH NUMEROUS OUTFLOW BOUNDARIES WILL CAUSE CONVECTION TO DEVELOP SOUTHWARD. HOWEVER...DUE TO THE LOSS OF DAYTIME HEATING...ONLY ISOLATED SEVERE COVERAGE IS EXPECTED. FOR SATURDAY...LINGERING SURFACE BOUNDARIES FROM TODAYS CONVECTION WILL HELP DEVELOP THUNDERSTORMS SATURDAY AFTERNOON. STRONG INSTABILITY WILL ONCE AGAIN BE IN PLACE...BUT DUE TO A LACK OF UPPER LEVEL SUPPORT...ONLY ISOLATED SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE... STORMS WILL BE ONGOING ACROSS PORTIONS OF THE AREA SATURDAY EVENING DUE TO THE LINGERING SURFACE BOUNDARY ACROSS THE AREA. AS HEATING IS LOST DURING THE EVENING...STORMS WILL GRADUALLY DIMINISH IN INTENSITY. FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. ...DAYS FOUR THROUGH SEVEN... ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA MONDAY NIGHT THROUGH TUESDAY. THE SURFACE BOUNDARY AND UPPER LEVEL JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE STRONG THUNDERSTORMS. THIS FRONT WILL STALL ACROSS THE AREA...KEEPING A CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS ANOTHER FRONTAL SYSTEM APPROACHES. THIS COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG THUNDERSTORMS. THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS UNCERTAIN. CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356601, 5356600, 5356599.